Long-term effects of caffeine-based drugs
What are the long-term side effects of substituting Vivarin for sleep? Last semester, I averaged only about three hours of sleep a day, and it doesn't look like this semester will be terribly different.
Thanks in advance.
— Weary Graduate student
Dear Weary Graduate student,
Vivarin is one of many over-the-counter drugs with caffeine as its main ingredient. The recommended dosage for adults ages twelve and older is one pill every four hours. Each pill contains the amount of caffeine found in approximately one cup of drip-brewed coffee (200 milligrams). Caffeine is probably the most popular psychoactive drug in use today, and also one of the most ancient. In ordinary doses, caffeine increases alertness and produces a sense of well-being. It cuts down on feelings of fatigue and boredom, and allows you to maintain physically exhausting or repetitive tasks longer.
Caffeine mildly stimulates the heart and respiratory system, increases muscular tremor, and produces more stomach acid. Higher doses may cause nervousness, anxiety, irritability, headache, disturbed sleep, and stomach upset or peptic ulcers. In women, excessive caffeine consumption may aggravate the symptoms of premenstrual syndrome (PMS). With high doses over time, people can become "wired" — hyperactive and sensitive to stimulation in their environment. In a few cases, the disturbance is so severe that a person may misperceive her/his surroundings — a toxic psychosis. So there is a level of caffeine that causes toxicity.
Withdrawal symptoms can occur when people stop taking caffeine-based drugs or drinking caffeinated beverages. Symptoms of irritability, headaches, and even mild depression may occur. If you want to decrease your caffeine consumption, you might want to start by slowly decreasing your daily intake of caffeine gradually. It sounds as if you are dependent on caffeine to help you spend long hours studying. Consider this: your ability to study and learn will actually improve and become more efficient with more sleep (rather than more caffeine), and you will probably be more able to effectively prioritize your responsibilities. It's key to eat, sleep, and have some "down" time while you're a student. Taking care of these physical and mental basic needs can greatly increase your acuity when you're studying and conceptualizing, and allow you to formulate good work habits for after you graduate.
You may want to think about adjusting your time management strategies so that they better serve you in grad school. Getting only three hours of sleep per night is likely to take its toll on you. In fact, there are various physical and psychological consequences of chronic sleep deprivation. Are there ways to achieve your personal and academic goals while also getting more sleep? Can you identify support systems in the school environment to help you get the rest you need? Being in school can be a challenge both academically and from a scheduling perspective. Look for methods that cater to your needs, so that you can get to the root of your sleep deprivation, rather than trying to compensate with caffeine. All the best as you seek the balance that works for you!
Originally published Nov 01, 1994
Submit a new comment
Can’t find information on the site about your health concern or issue?